Banner
STARS

CONTACT US

Phone:
01789 450564
Email:
info@stars.org.uk
 

USEFUL LINKS

Every Child Matters

Independent Panel for Special Educational Advice

UK Local Education Authorities

Advice for people with disabilities

Info on special educational needs

National Curriculum inclusion statement

Disability rights commission

STARS Alert Cards
 

Peace of Mind with MedicAlert

 


 

Have fun and raise funds for STARS!

Especially for the young STARS ‘Twinklers’... Could you and your family raise £30.00 for STARS? In return you could receive a STARS teddy bear and be a star! Click 'Teddy' for more details!


Welcome to the STARS Shine a Light on Education project! This advisory website has been constructed to provide information and advice on syncope [sin-co-pee] (more commonly known as a blackout or faint). All information is aimed at increasing general knowledge and understanding of these conditions and providing better support for children and young people who suffer with syncope in their learning environment.

The information provided has been professionally accredited and has been supplied by those who have had first hand experience of the condition and the education system.

Each individual is different and no two cases of syncope are identical. Not every young person with syncope will experience a blackout whilst at nursery, school, university or an extra curricular club. However, it is imperative that teachers, staff and carers are well informed so that they can lend maximum support to the individual concerned.

 It is important to remember that the information and guidance provided on this website is generalised the specifics of each case must be individually investigated.
 

‘Syncope’ is the umbrella term used on this website for:
Reflex asystolic syncope/ reflex anoxic seizures (RAS)
Vaso-vagal syncope (VVS)
Reflex syncope
Neurally mediated syncope (NMS)
Neurocardiogenic syncope (NCS)
Pallid syncope
White breath-holding attacks
Vagal cardio –inhibitory fainting fit
Stephenson’s syndrome
POTS (Postural Tachycardia Syndrome)

“Syncope” is the result of the temporary cutting off of the supply of oxygenated blood and to the brain resulting in the loss of consciousness and collapse. This is usually due to a drop in blood pressure or a change in the heart rhythm causing a drop in the amount of blood the heart pumps (the cardiac output), or a drop in the amount of oxygen being carried in the blood

“Reflex Anoxic Seizures” occur mainly in young children but can occur at any age. Any unexpected stimulus, such as pain, shock, fright, causes the heart and breathing to stop, the eyes to roll up into the head, the complexion to become deathly white/grey, often blue around the mouth and under the eyes, the jaw to clench and the body to stiffen, sometimes the arms and legs jerk. After 30 seconds or so, the body relaxes, the heart and breathing resume and the person is unconscious. One or two minutes later the person may regain consciousness but can remain unconscious for well over an hour. Upon recovery the person may be very emotional and then fall into a deep sleep for two to three hours and looks extremely pale. RAS attacks may occur several times per day/ week/ month. The attacks appear to come in batches.

This type of episode is often referred to as a reflex anoxic seizure.

Read more about this project

 

Copyright © STARS 2007